Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Aberdeen, SD

June 11, 2014Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2014, 6:12 PM CDT for Marshall County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2014, 6:12 PM CDT (23:12 UTC)
Expired
Jun 11, 2014, 6:45 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:39 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 3:39 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT WED JUN 11 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY
A FEW SHOWERS ARE STARTING TO DEVELOP ACROSS PARTS WESTERN AND
NORTH CENTRAL SOUTH DAKOTA AS A DISTINCT UPPER WAVE APPROACHES THE
DAKOTAS. THESE SHOWERS AND THUNDERSTORMS ARE POST FRONTAL...SO THE
ENVIRONMENT IS PRETTY STABLE...BUT AS THEY MOVE EAST THE STORMS
SHOULD BE ABLE TO TAP INTO SOME HIGHER CAPE AND THERE COULD BE
SOME STRONG OR SEVERE STORMS THAT DEVELOP ACROSS NORTH CENTRAL
SOUTH DAKOTA WITH THAT AREA OF CONVECTION. OF MORE CONCERN IS THE
CONVECTION EXPECTED TO DEVELOP ALONG AND EAST OF THE SURFACE FRONT
WHERE DEWPOINTS IN THE UPPER 50S AND LOW 60S HAVE COMBINED WITH
SOME SURFACE HEATING TO DESTABILIZE THE BOUNDARY LAYER. THIS FRONT
CURRENTLY EXTENDS OUT OF NEBRASKA TO JUST WEST OF HURON AND UP
THROUGH DETROIT LAKES. STORMS ARE EXPECTED TO GET GOING BY MID
AFTERNOON WITH ML CAPE VALUES TOPPING OUT AROUND 1000-1500 J/KG
AND 0-6 SHEAR AROUND 50 KTS. THE STRONGEST LOW LEVEL SHEAR IS OFF
TO THE NORTH AND EAST...BUT WEAK 0-1 KM SHEAR WILL BE IN PLACE
ACROSS THE FAR NORTHEAST. SO OVERALL...EXPECTING A HAIL AND WIND
THREAT FOR STORMS THAT DEVELOP ALONG AND WEST OF THE JAMES VALLEY
AND HAIL...WIND...AND SMALL TORNADO THREAT EAST OF THE JAMES RIVER
VALLEY.

HIGH PRESSURE THEN SETTLES IN OVERNIGHT AND THROUGH MUCH OF
FRIDAY. THE NEXT LOW PRESSURE SYSTEM IS ON TRACK TO MOVE IN LATE
FRIDAY AND SATURDAY. STRONG WARM AIR ADVECTION AND MOISTURE RETURN
ARE EXPECTED FRIDAY NIGHT...COMBINED WITH A 40 TO 50 KT LOW LEVEL
JET...IT LOOKS LIKE OVERNIGHT CONVECTION IS A GOOD POSSIBILITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED AS THE MID
LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE OVER THE NORTHERN PLAINS
UNTIL TOWARD THE END OF THE PERIOD. SATURDAY LOOKS TO BE FAIRLY
ACTIVE AS A TROF LIFTS NORTHEAST ACROSS THE REGION. SUNDAY WILL
PROBABLY SEE A BIT OF LULL BUT FAST WEST TO SOUTHWEST FLOW ALOFT
WILL CONTINUE TO EJECT S/W ENERGY ACROSS THE REGION THROUGH MUCH
OF THE FORECAST PERIOD. THEREFORE HAD TO BROAD BRUSH POPS
SOMEWHAT. DUE TO ALL THE CLOUDS AND PCPN EXPECTED...TEMPERATURES
WILL LIKELY RUN ABOUT NORMAL OR SLIGHTLY BELOW NORMAL THROUGH THE
LONG TERM.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A SLOW MOVING FRONT WILL MOVE ACROSS THE EASTERN CWA THIS
AFTERNOON...MAINLY THROUGH KATY THROUGH EARLY EVENING. SHOWERS AND
STORMS ARE POSSIBLE WITH THE HIGHEST PROBABILITY OF SVR BEING
AROUND KABR EARLY AND THEN KATY LATE THIS AFTERNOON AND EARLY
EVENING. CONDITIONS WILL THEN TURN DRY OVERNIGHT AS DRIER AIR
MOVES IN. THE COOLER/DRY AIR MAY BE ACCOMPANIED BY STRATUS AT
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 4:23 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT WED JUN 11 2014

MNZ039-046-SDZ007-008-011-019>023-120930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
423 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING HOURS. A FEW OF THESE STORMS ALONG AND EAST OF
INTERSTATE 29 COULD BE STRONG TO SEVERE...WITH LARGE
HAIL...DAMAGING WINDS BEING THE MAIN THREATS. HOWEVER A TORNADO
OR TWO COULD BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATER THIS AFTERNOON.

SDZ003>006-009-010-015>018-033>037-045-048-051-120930-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
423 AM CDT WED JUN 11 2014 /323 AM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING HOURS. SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 11, 5:01 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT WED JUN 11 2014

SDZ006-112245-
BROWN-
501 PM CDT WED JUN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BROWN COUNTY
UNTIL 545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AND A GUST FRONT EXTENDING FROM 5 MILES
SOUTHEAST OF ELLENDALE TO RICHMOND LAKE REC AREA TO WARNER...MOVING
EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...ABERDEEN...
WARNER...COLUMBIA...BATH...STRATFORD...HOUGHTON...HECLA...HUTTERVILLE
COLONY...PUTNEY...GROTON...FERNEY AND CLAREMONT.

WINDS AROUND 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SERR
Special weather statement, Jun 11, 5:53 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT WED JUN 11 2014

SDZ006-007-011-018-019-112330-
BROWN-CLARK-DAY-MARSHALL-SPINK-
553 PM CDT WED JUN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DAY...
MARSHALL...NORTHEASTERN SPINK...NORTHERN CLARK AND SOUTHEASTERN BROWN
COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AND AN ASSOCIATED GUST FRONT EXTENDING FROM
BRAMPTON TO PIERPONT TO 7 MILES SOUTH OF CRANDALL...MOVING EAST AT
35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LANGFORD...PIERPONT...
BRITTON...CROCKER...KIDDER...BRISTOL...BUTLER...LILY...HOLMQUIST...
BRADLEY...FORT SISSETON STATE PARK...GARDEN CITY...WEBSTER AND
ROSLYN.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:15 PM CDTTornado WarningABRMarshall30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.